Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Quad Cities, IA

August 18, 2005Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 18, 2005, 6:54 PM CDT for Scotland County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2005, 6:54 PM CDT (23:54 UTC)
Expired
Aug 18, 2005, 7:39 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Scotland County, MO

The radar

The Quad Cities radar (KDVN), 189 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:05 PM CDTHAIL 0.754 Nw Rutledge, MODIME TO PENNY HAIL AT 705 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 182354
SVRDVN
MOC199-190100-
/O.NEW.KDVN.SV.W.0097.050818T2354Z-050819T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTLAND COUNTY IN NORTHEAST MISSOURI

* UNTIL 800 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF RUTLEDGE...OR ABOUT 6 MILES SOUTH OF MEMPHIS...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUTLEDGE BY 710 PM CDT
  SOUTH GORIN BY 720 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4042 9223 4031 9225 4030 9196 4044 9196

$$

MCCLURE
2 follow-up statements
000 
WWUS53 KDVN 190013
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT THU AUG 18 2005

MOC199-190100-
/O.CON.KDVN.SV.W.0097.000000T0000Z-050819T0100Z/
SCOTLAND MO-
710 PM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR 
SOUTHERN SCOTLAND COUNTY...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A SEVERE THUNDERSTORM NEAR SOUTH GORIN...OR ABOUT 9 MILES
SOUTHEAST OF MEMPHIS...MOVING EAST AT 20 MPH. 

A 705 PM CDT...A TRAINED SPOTTER REPORTED PENNY SIZE HAIL 4 MILES 
NORTHWEST OF RUTLEDGE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH GORIN BY 715 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4039 9214 4031 9216 4030 9196 4038 9196

$$

MCCLURE
000 
WWUS53 KDVN 190039
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT THU AUG 18 2005

MOC199-190044-
/O.CAN.KDVN.SV.W.0097.000000T0000Z-050819T0100Z/
SCOTLAND MO-
734 PM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCOTLAND COUNTY IS 
CANCELLED...

THE SEVERE THUNDERSTORM...WHICH HAD A HISTORY OF PRODUCING LARGE
HAIL...HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED.

SCATTERED THUNDERSTORMS WILL CONTINUE FROM SOUTH GORIN TO NEAR 
RUTLEDGE AND MEMPHIS...BUT WEAKEN AND DISSIPATE AS SUNSET APPROACHES. 
THESE STORMS WILL BRING PERIODS OF HEAVY RAIN AND POSSIBLY GUSTY 
WINDS OF 25 TO 40 MPH.   

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4039 9214 4031 9216 4030 9196 4038 9196

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:22 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 3:22 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT THU AUG 18 2005

.SYNOPSIS...SURFACE LOW AND MID LEVEL VORTICITY MAX WAS CHURNING
OVER SE MN AT 19Z WITH WARM FRONT EXTENDING E-SE ACROSS WI INTO NE
IL AND TRAILING WEAK COLD FRONT DIPPING SW INTO N CENTRAL IA. COOL
POOL FROM THIS MORNING/S CONVECTION LINGERED OVER NW IL INTO FAR
EASTERN IA WITH BACK EDGE OF THIS BOUNDARY EXTENDING FROM ABOUT
MANCHESTER...TO CLINTON IA TO JUST EAST OF STERLING AS EVIDENT ON
KDVN 88D...SURFACE PLOTS...AND VISIBLE SATELLITE IMAGERY. S AND W OF
THIS AXIS...DIABATIC HEATING IN CLEAR...CAPPED WARM SECTOR HAS
PUSHED TEMPERATURES INTO UPPER 80S TO AROUND 90 WITH SW WINDS
CAUSING MOISTURE RETURN AND POOLING DEWPOINTS IN LOWER TO MID 70S.
THIS WAS RESULTING IN VERY UNSTABLE AIRMASS WITH MSAS SBCAPES AS
HIGH AS 3500 TO 4000 J/KG OVER SE IA AND FAR NE MO. UPPER LEVEL
ANALYSIS INDICATED STRONG UPPER LEVEL SHORTWAVE TROUGH MOVING INTO
WESTERN CANADA AND NORTHERN US ROCKIES WITH SHORTWAVE RIDGING
BETWEEN THIS AND CURRENT FEATURE TO NORTH.

&&

.SHORT TERM...(TONIGHT)...FOCUS IS THUNDERSTORM CHANCES THIS
EVENING. BEST POTENTIAL WILL BE FOR INITIATION OF CELLS ALONG
AFOREMENTIONED BOUNDARIES DURING PEAK HEATING LATE THIS AFTERNOON.
WITH LACK OF MID LEVEL FORCING TO FOCUS ON IN THE ZONAL FLOW FEEDING
INTO WESTERN IA...MID LEVEL FORCING LOOKS MINIMAL. VERTICAL WIND
PROFILES SUGGEST THERE MAY BE ADEQUATE SHEAR ALONG BOUNDARIES IN
LATE AFTERNOON AND EVENING FOR CELLS THAT DO DEVELOP TO BECOME
SEVERE...BUT NOT HIGH ENOUGH CONFIDENCE OF INITIATION OR EXPECTED
COVERAGE TO SUPPORT SEVERE WORDING IN FORECAST. OF 12Z MODEL
RUN...FAVORED GFS AND UKMET HANDLE OF SURFACE LOW TRACK MOVING INTO
SE WI...AS SUPPORTED BY PRESSURE FALL TRENDS...AND DISCOUNTED
ETA/NAM WITH SURFACE LOW OVER CWA THIS EVENING. ANY CONVECTION
SHOULD DIE OUT AFTER SUNSET AS ANY LIFT FROM VORTEX TO NORTH SHIFTS
WELL EAST OF AREA. FOCUSED LOW CHANCE POPS OVER NE HALF OF AREA FOR
EARLY EVENING...THEN AREA DOMINATED BY SHORTWAVE RIDGING THROUGH THE
OVERNIGHT. EXCEPTION WILL BE FAR SOUTH...WHERE SATELLITE IMAGERY
SHOWS SC FIELD OVER NORTHERN MO. THIS IS LIKELY OVER AREA OF
DEVELOPING H85 E-W MOISTURE AXIS AND WEAK WIND CONVERGENCE
MODELS DEPICT OVERNIGHT. WILL KEEP SLIGHT TO LOW CHANCE PROBABILITY
OF THUNDERSTORMS IN FAR SOUTH THROUGH THE NIGHT.

..SHEETS..

&&

.LONG TERM...(FRIDAY THROUGH THURSDAY)
FRIDAY WILL SEE BORDERLINE HEAT ADVISORY CONDITIONS TURN TO THE
POTENTIAL FOR SEVERE WEATHER IN THE AFTERNOON AND EVENING. A COLD
FRONT WILL SWEEP TOWARD THE AREA DURING THE EVENING HOURS. AHEAD OF
THE FRONT...SOUTH WINDS OF 10 TO 20 MPH...WILL HELP DEEPLY MIX THE
ATMOSPHERE. THE SUN WILL BE OUT AT LEAST FOR SEVERAL HOURS DURING
THE MORNING AND EARLY AFTERNOON...PROVIDING THE SET UP FOR HIGHS IN
THE LOWER 90S NORTH...TO UPPER 90S CENTRAL AND SOUTH. 97 TO 98
DEGREES LOOKS LIKELY FROM MOLINE THROUGH MUSCATINE TO FAIRFIELD.
DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER 70S...RESULTING IN HEAT
INDEXES OF 100 TO 105.

BY AFTERNOON...MODELS SHOW UPWARD MOTION STRENGTHENING. THE NAM
CONTINUES TO INDICATE A SURFACE WAVE ON THE FRONT HELPING BACK
WINDS...AND INCREASE THE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER
AND SUPERCELLS. HOWEVER...IT ALSO SHOWS STRONG CAPPING...AS DOES THE
NGM...AND TO A CERTAIN DEGREE THE GFS.  SURFACE MOISTURE IS BEING
UNDERDONE BY THE NAM...AND LOOKING UPSTREAM...MAY BE ABLE TO BREAK
THE CAP TOMORROW AFTERNOON GIVING SURFACE DEWPOINTS IN THE LOWER 70S
AND TEMPS IN THE 90S. IF STORMS FIRE DURING THE
AFTERNOON...SUPERCELLS WITH WIND/HAIL/ISOLATED TORS WILL BE
POSSIBLE...BUT WITH THE CAPPING POTENTIAL ALSO HIGH...WILL HOLD OFF
ON MENTIONING THIS IN THE ZPF AND GRIDS. FRIDAY EVENING/NIGHT...THE
COLD FRONT WILL SWEEP THROUGH...WITH DECENT DEEP LAYER SHEAR AND AT
LEAST ELEVATED CAPES OF 2000-3500 J/KG.  THIS WILL BRING A WIND AND
HAIL THREAT...AND POSSIBLY DEVELOP INTO A BOWING SQUALL LINE AS
MENTIONED IN PREVIOUS FORECASTS. CURRENT SPC DAY 2 OUTLOOK HAS
HIGHER END SLIGHT RISK FOR THIS EVENT.

BEYOND...SATURDAY THROUGH TUESDAY...SEASONALLY COOL AIR IS IN
PLACE...WITH TEMPS AROUND 20 DEGREES COOLER THAN TODAYS READINGS.
HAVE INTRODUCED A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY...AS
SOUTHWEST FLOW RETURNS TO THE MIDWEST.

..ERVIN..
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/ERVIN
Hazardous weather outlook, Aug 18, 1:47 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 PM CDT THU AUG 18 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
147 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
THIS AFTERNOON INTO EARLY EVENING. THE GREATEST RISK FOR SEVERE
STORMS WILL BE ALONG AND NORTHEAST OF A WARM FRONT...ALONG AN AXIS
FROM NEAR MANCHESTER...THROUGH CLINTON TO STERLING. STORMS THAT
DEVELOP IN THIS AREA MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND. HEAVY RAINFALL WILL ALSO BE A THREAT...WITH THE
POTENTIAL FOR MINOR URBAN AND SMALL STREAM FLOODING GREATEST ALONG
AND NORTH OF HIGHWAY 20...WHERE THE GROUND MAY BE SATURATED FROM
HEAVY RAIN THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL BRING THE POTENTIAL OF SEVERE WEATHER TO
THE OUTLOOK AREA FRIDAY AFTERNOON AND FRIDAY NIGHT.  HEAT AND
HUMIDITY WILL BUILD OVER THE AREA DURING THE DAY ON FRIDAY AHEAD OF
THE COLD FRONT RESULTING IN A VERY UNSTABLE AIRMASS. LATEST
INDICATIONS SUGGEST A FAVORABLE ENVIRONMENT FOR A LINE OF
THUNDERSTORMS WITH DAMAGING WINDS GREATER THAN 60 MPH...AND HAIL UP
TO THE SIZE OF GOLFBALLS. LOW PRESSURE MAY BE ABLE TO MOVE ALONG THE
FRONT DURING THE AFTERNOON HOURS FRIDAY AS IT ENTERS EASTERN IOWA.
IF THIS OCCURS...A FEW SUPERCELL THUNDERSTORMS WILL BE POSSIBLE.
THESE STORMS WOULD BE CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. HOWEVER...WARM AIR
ALOFT...MAY KEEP ANY THUNDERSTORMS FROM FORMING UNTIL LATE EVENING
WHEN THE FRONT MOVES THROUGH THE AREA. CURRENT INDICATIONS SHOW THE
GREATEST THREAT FOR DAMAGING WINDS IN AREAS NORTHWEST OF A LINE FROM
FAIRFIELD IOWA...TO CLINTON...TO FREEPORT ILLINOIS. STAY TUNED FOR
LATER UPDATES...AS THERE IS STILL SOME UNCERTAINTY ON THE EXACT PATH
OF THE MAIN SYSTEM AND THUS THE AREA MORE FAVORABLE FOR STORM
COVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON MAINLY IN
NORTHEAST IOWA AND NORTHWEST ILLINOIS. SPOTTER ACTIVATION WILL ALSO
BE LIKELY FRIDAY EVENING FOR MUCH OF THE AREA.

SHEETS/ERVIN

In the hours before

Local storm report, Aug 18, 1:14 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     WARREN                  42.49N 89.99W
08/18/2005                   JO DAVIESS         IL   EMERGENCY MNGR

            SEVERAL LARGE OAK TREES DOWN IN TOWN ALONG WITH LARGE
            BRANCHES. TREE DOWN ON HOUSE IN TOWN.

&&

MDB
Special weather statement, Aug 18, 5:56 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT THU AUG 18 2005

ILZ034>035>035>010-190500-
HANCOCK IL-MCDONOUGH IL-CLARK MO-SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
731 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 2 COUNTIES

IN WEST CENTRAL ILLINOIS

HANCOCK               MCDONOUGH

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...CARTHAGE...KAHOKA...
MACOMB AND MEMPHIS.

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.